Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

April 21, 2017Jackson County, Alabama

NWS Huntsville, AL issued this special weather statement at Apr 21, 2017, 11:21 AM CDT for Jackson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 11:21 AM CDT (16:21 UTC)
Expired
Apr 21, 2017, 11:45 AM CDT
In force
24 min
Issued by
NWS Huntsville, AL

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS84 KHUN 211621
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
1121 AM CDT FRI APR 21 2017
 
ALZ008-009-211645-
Marshall AL-Jackson AL-
1121 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodville, or 8 miles southwest of Scottsboro, moving
northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Section, Woodville, Langston, Lim Rock and Larkinsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8620 3457 8626 3463 8628 3475 8608
      3456 8594
TIME...MOT...LOC 1621Z 244DEG 14KT 3460 8615 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:55 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 21, 10:55 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1055 AM CDT Fri Apr 21 2017

.NEAR TERM...(Rest of Today)
Issued at 1055 AM CDT Fri Apr 21 2017

Another unseasonably warm day to end the work week. So far, late AM
temperatures have risen into the mid/upper 70s, with SW-W winds of
5-10 mph. Normal high temperatures this time of year are around 75.
High temperature wise, between showers and thunderstorms, we should
top out into the lower 80s most spots.

About shower activity, local/regional radar indicated isolated to
scattered showers extending from far NE Mississippi to south of
Nashville to around Knoxville. A few thunderstorms have occurred with
this activity, mainly across Middle Tennessee. This activity was
moving along a cold front, situated near the path of the above noted
activity. Depending upon which model output is used, this boundary
should sag a bit more southward, maybe crossing the NW/AL and
adjacent TN border late this afternoon/evening. Given the proximity
of this boundary and good daytime heating and available moisture,
additional showers and storms should develop during the course of the
morning and afternoon. Some of the storms could become strong to
marginally severe - with wind gusts the main threat. Precip water
amounts ranging in the 1.3-1.5 inch range could also result in
locally heavy rainfall.

Made minor adjustments to temperatures, mainly up before clouds
becomes more prevalent. With a somewhat slower trend regarding
showers development, kept likely rain chances; more this afternoon.

.SHORT TERM...(Tonight through Sunday)
Issued at 455 AM CDT Fri Apr 21 2017

Predictions from the global models suggest that the shortwave trough
will gradually deepen as it spreads eastward into western MO tonight,
with a surface low expected to shift east-northeastward from eastern
OK into northeastern AR. As this occurs, the stalled front to our
northwest will lift slowly northward as a warm front -- with any
convection in our area after Midnight expected to be confined to
northwest AL and southern middle TN. That said, a fairly high POP was
retained for the northeastern counties this evening...mainly to
account for residual afternoon storms lifting northeastward.

The synoptic mid-level trough is forecast to become highly sheared on
Saturday before becoming increasingly cutoff from stronger mid-
latitude westerlies to its north on Saturday night. Nonetheless,
winds at the 500-mb level should increase to 40-50 knots by Saturday
and into the 50-60 knot range by Saturday night. At the surface, the
weak low over northeastern AR is forecast to shift eastward across
western/middle TN, with additional convection expected to develop
along a trailing trough axis to our west early Saturday afternoon.
This activity will push eastward...impacting the western half of the
CWFA late Saturday afternoon and the eastern half of the region
Saturday evening. Although instability ahead this feature will be
dependent on the coverage of clouds and precip earlier in the day,
most guidance suggests MLCAPE in the 750-1250 J/kg range which will
once again support a risk of marginally severe storms as deep-layer
shear increases to around 40 knots.

Although showers will persist across the region throughout the night
as the system's cold front slowly overtakes the surface trough, the
threat for storms should end by late evening across our southeastern
zones. A thick deck of low stratus clouds will build southeastward in
the wake of the front, and due to this we have increased low temps a
few degrees above guidance with lows expected to be in the m/u 50s.
Clouds and light showers will continue on Sunday as a closed mid-
level cyclone tracks east-southeastward into middle TN. Based on
12-hr 500-mb height falls of 60-70m, large scale ascent with this
feature should be rather strong and we have increased POPs a bit
above guidance. Afternoon temps will struggle to reach the l/m 60s
based on expected coverage of clouds/light showers and magnitude of
low-level CAA.

.LONG TERM...(Sunday night through Thursday)
Issued at 455 AM CDT Fri Apr 21 2017

By Sunday night much of the precip will have shifted off to the
east. However, the core of the upper level system is forecast to
stall during the day Sunday and drop south through the area Sunday
evening/night. This should lead to some wrap around light stratiform
rain that is coincident with the upper level low. Did end up adding
low end PoPs as all guidance is on board with this scenario with only
light QPF amounts. Any rain should be spotty in nature and based on
soundings not very deep. The upper level system is SE over southern
GA by Monday morning and all precip should have ended by sunrise
Monday.

Looks like we may have our last bout with below 50 degree temps for
the spring on Monday morning as lows are forecast to be in the mid
to upper 40s. May have some lingering cloud cover in the morning but
with drier air rushing in expect skies to clear throughout the day.
Guidance may be a bit too quick to warm things up on Monday even
under sunny skies, the CAA will still be occurring and should keep
temps a little on the cool side. With that in mind nudged temps down
a degree or two, especially for NE AL and TN where temps may be in
the upper 60s to around 70.

As we go through next week, upper level heights increase as an upper
level high located over the Atlantic builds westward into the
eastern CONUS. Expect temps to warm each day as the ridge builds
with highs returning back to the 80s by Tuesday and into the mid to
upper 80s by Wed/Thu.

There is considerable disagreement in the latest solutions on the
timing of a system that is forecast to dig into the desert SW and
eject E/NE into the Plains late next week. The 00Z ECMWF is the
quickest solution among guidance but might be under doing the impact
of the ridge over the eastern US to slow the progression of systems
across the CONUS. Ensemble means from the GFS, Canadian, and NAEFS
are indicating this slower progression and with that in mind have
kept PoPs out of the forecast through the end of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 654 AM CDT Fri Apr 21 2017

VFR conditions are expected at the HSV/MSL terminals early in the TAF
period...with sct altocu and lgt sw winds. As the airmass
destabilizes later this morning, cumulus will develop arnd 4
kft...with an increasing chance for tsra as a weak front drops swd
into the region this aftn. Although MVFR conditions will be psbl
during storms, uncertainties regarding coverage warrant only a VCTS
at this point. Evening storms should end from sw-to-ne btwn
22/00-02Z...with lgt/vrbl flow supporting development of BR/FG in
spite of lingering bkn mid and high-lvl clouds. Vsby reductions will
likely come to and end by 10Z as winds begin to increase from the
ssw. Another episode of tsra will be psbl invof the MSL terminal
btwn 10-12Z, and this has been indicated with VCTS as well.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...70/DD
LONG TERM...Stumpf
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 21, 5:04 AM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
504 AM CDT Fri Apr 21 2017

ALZ001>010-016-TNZ076-096-097-221130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
504 AM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected to form Today
along a stationary front to the north of the region. A few of these
storms could become strong to marginally severe, with damaging wind
gusts and small hail the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Numerous strong to marginally severe storms are expected Saturday
afternoon and evening, as a stronger system and cold front move
across the Tennessee Valley. Damaging wind gusts will again be the
main threat with storms on Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Apr 21, 11:10 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1110 AM CDT FRI APR 21 2017

TNZ097-211645-
Franklin TN-
1110 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 1145 AM CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cowan, or 12 miles southeast of Winchester, moving
northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sewanee, Anderson and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8586 3499 8595 3512 8604 3522 8587
TIME...MOT...LOC 1609Z 244DEG 14KT 3506 8596

12
Special weather statement, Apr 21, 11:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1121 AM CDT FRI APR 21 2017

ALZ008-009-211645-
Marshall AL-Jackson AL-
1121 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 1145 AM CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Woodville, or 8 miles southwest of Scottsboro, moving
northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Section, Woodville, Langston, Lim Rock and Larkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8620 3457 8626 3463 8628 3475 8608
      3456 8594
TIME...MOT...LOC 1621Z 244DEG 14KT 3460 8615

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:58 AM CDTSpecial Weather StatementHUNJackson32 min
Apr 21, 4:17 PM CDTSpecial Weather StatementHUNJackson28 min
Apr 21, 11:10 AM CDTSpecial Weather StatementHUNFranklin35 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.